MAUDE Adverse Event Report: COVIDIEN ELECTRODE H49P SOLID GEL; ELECTRODE, ELECTROCARDIOGRAPH

COVIDIEN ELECTRODE H49P SOLID GEL; ELECTRODE, ELECTROCARDIOGRAPH
Model Number ES40030
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Urticaria (2278); Skin Burning Sensation (4540)
Date of Event 03/21/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The complainant indicated that the device will not be returned for evaluation; therefore, a failure analysis is not available, and we are not able to determine the relationship between this device and the cause for this event.If additional information or the sample is received, the investigation will be reopened and responded to accordingly.
 
Event or Problem Description
The customer reported the patient stated that she experienced an allergic reaction to the electrodes; hives everywhere on her torso and burning skin.The patient went to urgent care where they removed the electrodes from her skin and advised her to keep them off until she talks to her cardiologist.No prescriptive treatment was recommended to the patient at urgent care.She was advised to take over the counter benadryl.The patient was using vermed and soft-e electrodes simultaneously and mentioned previously known skin sensitivities (severe nickel allergy).The patient was prescribed betamethasone and triamcinolone by her primary care physician and she was advised to take over the counter benadryl every six hours and cortisone in between.The patient uses calamine lotion over the counter and hydrocortisone cream due to her scarring.Instructions for electrode prep were followed.
 
Additional Manufacturer Narrative
A device history record review could not be performed because a lot number was not received with the complaint.As part of our manufacturing process, all device history records are reviewed and approved by quality, prior to release of product.A sample was not received for the investigation.Per customer, the physical sample was discarded.From a root cause analysis perspective, the potential cause of the skin irritation is most likely attributed to skin preparation, skin condition or specific skin sensitivities.It can also be caused by repeated placing electrodes in the same position or area which can irritate the skin or placing the electrodes over already irritated skin.Biocompatibility testing is performed in accordance with iso 10993-1 and gel was found to be non-cytotoxic, non-irritating and non-sensitizing.The use of this product requires an adherence to proper skin preparation protocols as documented on the product packaging.Improper application of the electrode, application to sensitive, irritated, or broken skin, using the electrodes for longer than intended may cause the reported issue.Per the packaging instructions the electrodes wear time is 72 hours, or applications without proper skin preparation may cause adhesion or skin irritation issues.The results of the manufacturing facility investigation were unable to confirm any potential root causes associated with the manufacture of product which would have contributed to the reported condition; however, as part of continuous improvements, a corrective action (capa) has been opened to review and investigate any potential for product causes.The results of investigation will be documented through the referred capa.

Brand Name
ELECTRODE H49P SOLID GEL
Common Device Name
ELECTRODE, ELECTROCARDIOGRAPH
Manufacturer (Section D)
COVIDIEN
2 ludlow parkway
chicopee MA 01022
MDR Report Key11749934
Report Number1219103-2021-00321
Device Sequence Number4318369
Product Code DRX
UDI-Device Identifier20884527004796
UDI-Public20884527004796
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Model NumberES40030
Device Catalogue NumberES40030
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/24/2021
Supplement Date Received by Manufacturer04/24/2021
Initial Report FDA Received Date04/29/2021
Supplement Report FDA Received Date08/23/2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;